Alert archive / New York / Areal Flood Warnings in 2018

Areal Flood Warning 1, NWS Buffalo, NY

January 11, 2018Chautauqua County, New York

NWS Buffalo, NY issued this areal flood warning at Jan 11, 2018, 8:15 AM EST for Chautauqua County, New York. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2018, 8:15 AM EST (13:15 UTC)
Expired
Jan 11, 2018, 8:15 PM EST
In force
12 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 57 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WGUS41 KBUF 111315
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
815 AM EST THU JAN 11 2018

NYC013-120115-
/O.NEW.KBUF.FA.W.0001.180111T1315Z-180112T0115Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua NY-
815 AM EST THU JAN 11 2018

The National Weather Service in Buffalo has issued a

* Flood Warning for...
  An Ice Jam in...
  Northeastern Chautauqua County in western New York...

* Until 815 PM EST Thursday..

* At 811 AM EST, emergency management reported ice jams occuring 
  along Silver Creek and Walnut Creek near the Village of Silver 
  Creek. Expect rapid rises and falls in water levels along these 
  creeks as the ice jams work their way downstream through the 
  Village of Silver Creek toward Lake Erie. Flooding is expected to 
  occur along route 20, Main Street and Central Ave in Silver Creek.

* Some locations that will experience flooding include...
  Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4257 7916 4250 7908 4249 7920 4256 7920

$$

Church
1 follow-up statement
156 
WGUS81 KBUF 120040
FLSBUF

Flood Statement
National Weather Service Buffalo NY
740 PM EST THU JAN 11 2018

NYC013-120039-
/O.CAN.KBUF.FA.W.0001.000000T0000Z-180112T0115Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua NY-
740 PM EST THU JAN 11 2018

...THE FLOOD WARNING FOR AN ICE JAM HAS BEEN CANCELLED FOR
NORTHEASTERN CHAUTAUQUA COUNTY...

Ice has been washed out of both the Silver Creek and the Walnut 
Creek. Water levels will continue to run high with rainfall tonight 
and continued snowmelt.

The flood warning for potential ice jam flooding at Sunset Bay and 
on the Cattaraugus Creek remains in effect.

LAT...LON 4257 7916 4250 7908 4249 7920 4256 7920

$$

Thomas

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Jan 11, 4:45 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 11, 4:45 AM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
445 AM EST Thu Jan 11 2018

.SYNOPSIS...
A deep southerly flow found between high pressure off the New
England coast and a complex storm system over the southern plains
will provide our region with a significant warm up through tonight.
This will result in a substantial meltdown of our extensive
snowpack...that when accompanied by some rain showers...will set the
stage for significant rises on area tributaries and potentially some
ice jam flooding. The weekend will then feature a change back to
much colder weather with the risk for an impactful winter storm.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Warm air advection continues across the eastern Great Lakes this
morning. Temperatures have been nearly steady to slowly rising. Rain
showers have been scattered and light and will continue this morning.

An upper level trough will continue to dig into the Gulf Coast
states today while an upper level ridge amplifies across the
Northeast. Southerly winds between a strong cold front in the
Central Plains and a Bermuda High will result in moisture and warm
air to surge northward into the eastern Great Lakes today.
Although cloudy conditions are expected, southwest sustained 10-
20 mph will result in temperatures rising into the low to mid 50s.
Mostly dry conditions are expected this morning into the early
afternoon as little forcing in the southwest flow aloft is expected
however due to the strong moisture advection, a few rain showers can
not be ruled out.

A 50-60kt LLJ will move into the Ohio Valley this morning and
widespread rain will form as the jet interacts with the height
falls of an approaching upper level trough. The LLJ and widespread
rain will enter Lake Erie/Western NY late this afternoon. Moisture
will continue to surge northward from the Gulf and southeast U.S.
coast and rain will intensify as it moves northeastward across
Central/Upstate NY. The PWATS are off the chart for this time of
year with the daily average around 0.3 inches for Jan 12. The GFS
has PWATS over an inch. This will result in anomalous rainfall
across the region. The question of where the heaviest rainfall axis
will be. The model agreement is that heaviest axis will be across
Central NY/Upstate NY. Rainfall amounts will range from around a
half inch across Western NY up to 1.5 inches across eastern Lake
Ontario. Southerly winds will also lead to an upslope component
across the Tug Hill Plateau will higher amounts are possible. Due to
the extreme PWATS, higher rainfall amounts can not be ruled out.
Temperatures will remain steady tonight, upper 40s/low 50s.

The warm temperatures and rainfall will result in the potential for
flooding across Western NY and the North Country. Snowmelt and run-
off will lead to rises on creeks and streams. See the Hydrology
section below.

A cold front is expected to cross Lake Erie overnight and be near
Western NY by Friday morning.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Surface cold front will push across the region from west to east
starting around mid day Friday and will be east of the area by mid
to late afternoon. Temperatures will be the warmest ahead of the
boundary during the morning, with most areas starting the day around
50 degrees or even the lower 50s. Any precipitation falling ahead of
the front will continue as rain. This combined with the continuing
warm temperatures will maintain the risk for flooding due to rain
and snow melt and potential ice jams.

Behind the frontal passage, temperatures will drop off rather
quickly and by sunset should be into the mid 20s across western New
York and to around freezing across central New York. Model soundings
showing the cold air will first sweep in at lower levels leaving
some lingering warm air aloft, which will bring about a 3 to 6 hour
period of mixed precipitation before the transition to all snow
takes place. This mixed precipitation looks to be centered around
the 20z to 02z time frame. A period of heavy snow is then expected
Friday night into Saturday morning as the track of the surface low
along the baroclinic zone remains southeast of the area moving from
southern Pennsylvania into New England.

The Winter Storm Watch will remain in effect during the Friday
afternoon through Saturday afternoon time frame. Ice accumulations
will likely remain below a quarter inch with the highest snowfall
amounts likely in the 6 to 10 inch range, with the most likely
corridor from the Genesee Valley through the Finger Lakes and the
North Country. However, any slight deviation in the storm track
could alter the placement of the heavy snow to either the northwest
or southeast.

The synoptic snows will be winding down Saturday as the surface low
shifts father off the New England seaboard and the synoptic moisture
diminishes. However, by this time temperatures will have cooled
considerably, enough so for some lake enhancement south of Lake
Ontario. Snow ratios or fluff factor will improve, and an additional
few inches of snow will be possible along the south shore of Lake
Ontario. Highs on Saturday will only be in the teens.

Lake effect snows will linger mainly south of Lake Ontario under a
cold north-northwest flow. A very cold night is expected with
overnight lows from zero to 5 above along the lake plains and from
zero to 10 below across the North Country and portions of the
Southern Tier.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Cold air will continue to advect across the region Sunday...bringing
the region back into the well below normal temperature regime. Highs
Sunday and Monday will range through the teens...with limited lake
effect snow primarily south and southeast of the Great Lakes. While
the bulk of the lake effect snow will be off Lake Ontario, the
recent warm spell and winds may open some waters on Lake Erie...that
when combined with some chances for upstream connections...will
warrant at least a chance for snow. Backing winds to southerly
Sunday night and Monday morning will end the lake effect
snow...while also bringing in slightly warmer temperatures.

Monday night and Tuesday a fast moving shortwave may bring light
synoptic snows across the Eastern Great Lakes region, with
temperatures perhaps a few degrees warmer.

Behind the synoptic system, cold northwest flow will follow with
lake effect snow possible southeast of the lakes. An upstream
connection to Lake Huron may bring snow to portions of far western
New York...whether Lake Erie is frozen or not.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
VFR conditions will continue this morning. S-SW 10-20kt with
isolated gusts around 25-30kts are expected today. A 40-50kt low
level jet will cause LLWS at all terminals today. Iso-sct rain
showers expected today. More widespread rain is expected tonight
reducing CIGS and VSBYS to MVFR/IFR. Rain will continue tonight and
into Friday morning. Patchy fog will also be present ahead of an
advancing cold front.

Outlook...

Friday...MVFR. Rain.
Friday night...MVFR/IFR. Rain and mixed precipitation changing
to snow.
Saturday...Widespread IFR or lower conditions likely in snow.
Sunday...MVFR with possible IFR in a chance of snow showers.
Monday...Mainly VFR with a chance of snow showers developing across
western NY.

&&

.MARINE...
A steady 10-20kt southerly wind will continue on the waters through
Friday morning. Small Craft Advisories on the eastern ends of the
lakes are in effect through tonight.

A cold front will cross the eastern Great Lakes Friday with winds
veering to northerly and increasing. Expect another period of Small
Craft Advisories possible later Friday into Saturday across both
Lake Erie and Ontario.

&&

.HYDROLOGY...
A Flood Watch is in effect for the entire forecast area. The
heaviest rainfall is expected across Central NY into Upstate NY
with the heavy rain axis stretched from Allegany County to
Oswego/Lewis Counties. Moderate to heavy rainfall is expected
tonight through Friday morning ahead of an advancing cold front.
The heaviest rainfall will likely occur from 10PM tonight- 6AM
Friday. Rainfall amounts will likely exceed a half inch in this
time period with near an inch across the Tug Hill Plateau Region.
Some model guidance is depicting higher amounts, 1-1.8 inches
in that time frame, again with the higher amounts across the Tug
Hill due to an upslope component.

The primary risk is for ice jam flooding which would primarily
impact Western New York. Due to the thick ice it will take a
while before ice breaks up, with an increasing risk of ice jams
today through late Friday night. The Buffalo, Cayuga, Cazenovia
and Cattaraugus Creeks are traditionally the most susceptible
to ice jam flooding. Other creeks can also occasionally
experience ice jam flooding in this watch area. It is also worth
noting that the higher the flows the more impact ice jams tend
to have.

The greatest amounts will likely occur in the Black River basin
where the deep snow pack is likely to hold much of this
moisture initially. However there is a risk that if these
heavier rainfall amounts are realized that this basin and some
tributaries in this basin will reach the tipping point where the
rain and warm temperatures result in significant run-off. There
will be less rain in the Genesee Basin, however temperatures
will be warmer with a complete snow melt more likely. Ice jams
are also possible in these areas.

The risk for flooding is greatest across far Western New York
where significant ice jams are likely. Elsewhere, there is a
lesser but still significant risk for general river and creek
flooding and some ice jams. The flood watch starts later in the
day Thursday for these areas since any flooding in the area
where the watch is expanded to would require more rain and not
just rapid snow melt.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch from this evening through late Friday night for
     NYZ003>008-013-014-021.
     Winter Storm Watch from Friday evening through Saturday
     afternoon for NYZ005>008-020-021.
     Winter Storm Watch from Friday afternoon through Saturday
     afternoon for NYZ002>004-011>014-019-085.
     Flood Watch from 10 AM EST this morning through late Friday
     night for NYZ001-002-010>012-019-020-085.
     Winter Storm Watch from Friday afternoon through Saturday
     afternoon for NYZ001-010.
MARINE...Small Craft Advisory until 7 AM EST Friday for LEZ040-041.
         Small Craft Advisory until 7 AM EST Friday for
         LOZ043>045.

&&

SYNOPSIS...HSK
NEAR TERM...HSK
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...HSK
MARINE...HSK/SMITH
HYDROLOGY...APFFEL/HSK
Hazardous weather outlook, Jan 11, 5:16 AM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
516 AM EST Thu Jan 11 2018

NYZ005>008-021-121030-
Northern Cayuga-Oswego-Jefferson-Lewis-Allegany-
516 AM EST Thu Jan 11 2018

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE FRIDAY
NIGHT...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002-011-012-019-085-121030-
Orleans-Genesee-Wyoming-Chautauqua-Southern Erie-
516 AM EST Thu Jan 11 2018

...FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH LATE
FRIDAY NIGHT...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-010-121030-
Niagara-Northern Erie-
516 AM EST Thu Jan 11 2018

...FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH LATE
FRIDAY NIGHT...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-004-013-014-121030-
Monroe-Wayne-Livingston-Ontario-
516 AM EST Thu Jan 11 2018

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE FRIDAY
NIGHT...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ020-121030-
Cattaraugus-
516 AM EST Thu Jan 11 2018

...FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH LATE
FRIDAY NIGHT...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
516 AM EST Thu Jan 11 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:31 PM ESTWinter Storm WarningBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more45 hr
Jan 11, 3:49 PM ESTAreal Flood WarningBUFErie24 hr
Jan 11, 4:20 PM ESTAreal Flood WarningBUFChautauqua, Erie24 hr

Nearby

Areal Flood Warnings in New York, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.